Article: article from journal or magazin.
Case report (case report): feedback on an observation with a short commentary.
Propylthiouracyl-induced severe liver toxicity: an indication for alanine aminotransferase monitoring?
World Journal of Gastroenterology
Publication types: Case Reports ; Journal ArticlePublication Status: ppublish
Propylthiouracyl (PTU)-related liver toxicity is likely to occur in about 1% of treated patients. In case of acute or subacute hepatitis, liver failure may occur in about one third. We report two further cases of PTU-induced subacute hepatitis, in whom the delay between occurrence of liver damage after the initiation of treatment, the underestimation of its severity and the delayed withdrawal of the drug were all likely responsible for liver failure. The high incidence of liver toxicity related to PTU, its potential severity and delayed occurrence after initiation of treatment are in favor of monthly alanine aminotransferase monitoring, at least during the first six months of therapy.
Adult, Alanine Transaminase/metabolism, Antithyroid Agents/adverse effects, Drug-Induced Liver Injury/etiology, Female, Humans, Liver/drug effects, Liver Failure/etiology, Propylthiouracil/adverse effects
Web of science
Last modification date